Kansas, 2003

Flash Flooding and Heavy Rain in Kansas, August 29 to 30, 2003

August 29 to 30, 2003 · NWS DDC · 12 events in 3 counties and zones

7 flash flood, 5 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 2:00 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Aug 29, 2:00 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT FRI AUG 29 2003

DAYS 1-2...
COLD FRONT DROPPING SOUTH INTO OK/TX PANHANDLE THIS MORNING TAKING
WITH IT MUCH OF THE OVERNIGHT RAINS. WHAT PCPN THAT IS LEFT RELATES
WELL TO 85H BOUNDARY AND THIS IS ALSO PROGGED TO SAG SOUTH INTO THE
NRN OK LATER IN THE DAY. AS A RESULT OVER OUR S/SE CWA TODAY WILL
FOLLOW RADAR TREND EARLY AND TAPER PCPN OFF THROUGH THE AFTERNOON.
OVER THE WEST UPSLOPE FLOW WILL CONTINUE WITH 85H MODEL PROGS SHOWING
MOISTURE POOLING ALONG THE HIGHER TERRAIN DURING THE DAY AND WITH
THE POTENTIAL FOR AFTERNOON HEATING COMBINED WITH COOLING PROGGED
ALOFT PCPN SHOULD DEVELOP HERE AND THEN SPREAD EASTWARD LATER
TONIGHT. GIVEN THIS APPEAR THAT OUR NE CWA WILL HAVE THE LEAST
CHANCE FOR PCPN OVER THE NEXT 24 HOURS WHILE THE BEST CHANCE WILL BE
IN THE SRN CWA TODAY AND THEN SRN/WRN CWA OVERNIGHT.

FOR SAT AND SAT NIGHT WILL WATCH A UPPER LOW WHICH WAS LOCATED
OVER NRN CA EARLIER THIS MORNING APPROACH NRN CO. BETTER
DIFLUENT FLOW PRESENT ALOFT WITH THIS WAVE SO COULD ONCE AGAIN SEE
SOME PCPN MOVE INTO OUR W/NW CWA FROM THE HIGHER PLAINS. ALSO MODELS
SHOWING A VORT LOBE MOVING ACROSS OK ON SATURDAY WHICH MAY ENHANCE
OUR LIFT NORTH OF OUR FRONT LATE SATURDAY IN OUR SRN CWA.  CURRENT
FORECAST HAS A DECENT HANDLE WITH THIS SO NO MAJOR CHANGES PLANED
HERE.

AS FOR TEMPS LOOKS LIKE OUR N/NW COULD SEE SOME SUN TODAY AND IF
THEY DO ETA/GFS 85H TEMPS SUGGESTING TEMPS IN THE LOW 80S NEAR THE
HYS AREA. FURTHER SOUTH AM LESS OPTIMISTIC WITH THE SUN SO WILL KEEP
FORECAST HIGHS BELOW GUIDANCE.

DAYS 3-7...
MAIN ADJUSTMENT TO THE EXTENDED PORTION OF THE FORECAST WILL BE TO
LOWER THE MAX TEMPS AT LEAST A CATEGORY FOR SUNDAY AND, TO A LESSER
EXTENT, MONDAY.  LATEST RUN OF THE GFS FORECASTS THE UPPER SYSTEM
THAT HAD COME ONSHORE IN THE PAC NW THIS EVE TO MOVE OUT OF WYOMING
ON SUNDAY.  85H TEMPS ALONG THE U.S./CANADIAN BORDER ONLY AROUND
+10C. WHILE THIS AIRMASS WILL MODIFY SOME AS IT MOVES SOUTH, THINK
THAT THE FORECAST TEMPS FROM THE GFS LOOK PRETTY GOOD.  HIGH TEMPS
COULD BE EVEN COOLER, DEPENDING ON THE AMOUNT OF CLOUD COVER THAT
OCCURS DURING THE DAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 78 61 75 55 / 50 40 40 30
GCK 79 60 74 55 / 50 30 30 30
EHA 75 59 71 55 / 70 40 50 30
LBL 75 60 73 55 / 70 50 50 30
HYS 81 57 76 55 / 20 20 20 20
P28 80 63 76 56 / 80 60 50 40

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

 18/02
Hazardous weather outlook, Aug 29, 4:00 AM CST, 8 hours 30 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
SOUTHWEST KANSAS TODAY, THE BEST CHANCE FOR THE SHOWER ACTIVITY WILL
BE IN THE MEDICINE LODGE, COLDWATER AND ASHLAND AREAS. IN THIS AREA
THESE SHOWERS WILL PRODUCE RAINFALL AMOUNTS RANGING FROM ONE HALF TO
AROUND ONE INCH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, BUT RAINFALL
REPORTS ARE ENCOURAGED.

18

The radar

The Dodge City radar (KDDC), 10 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 heavy rain. Local standard time, as filed.

Flash Flood, Ford

When
August 29, 12:30 PM CST to 4:00 PM CST
Where
Ford County, Dodge City
Reported by
LAW ENFORCEMENT
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Cars were floating down avenue D

Flash Flood, Ford

When
August 29, 12:38 PM CST to 4:00 PM CST
Where
Ford County, Dodge City
Reported by
LAW ENFORCEMENT
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Water was rising up to headlights on cars on some roads.

Heavy Rain, Ford

When
August 29, 1:00 PM CST
Where
Ford County, 1 mi N of Dodge City
Reported by
TRAINED SPOTTER
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Five and three quarters of rain fell in two hours.

Heavy Rain, Ford

When
August 29, 2:10 PM CST
Where
Ford County, 2 mi N of Dodge City
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

6.40 inches of rain reported.

Flash Flood, Ford

When
August 29, 2:15 PM CST to 4:00 PM CST
Where
Ford County, 4 mi W of Dodge City
Reported by
BROADCAST MEDIA
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Water was over highway 50. Seven and three quarters of rain fell in three hours.

Flash Flood, Ford

When
August 29, 2:35 PM CST to 4:00 PM CST
Where
Ford County, 3 mi W of Dodge City
Reported by
DEPT OF HIGHWAYS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Highway 50 was closed due to two feet of water over the road.

Heavy Rain, Ford

When
August 29, 4:12 PM CST
Where
Ford County, 6 mi WNW of Dodge City
Reported by
TRAINED SPOTTER
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

8.65 inches of rain in 4 hours. Storm total in a six hour period was 10 inches.

Heavy Rain, Ford

When
August 29, 4:35 PM CST
Where
Ford County, 5 mi W of Dodge City
Reported by
TRAINED SPOTTER
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

7.80 inches or rain in 4 hours.

Heavy Rain, Ford

When
August 29, 5:27 PM CST
Where
Ford County, 4 mi W of Dodge City
Reported by
BROADCAST MEDIA
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

8.90 inches of rain in 5 hours.

Flash Flood, Stevens

When
August 29, 10:30 PM CST to 11:30 PM CST
Where
Stevens County, Hugoton
Reported by
LAW ENFORCEMENT
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Many roads in the Hugoton and Moscow areas were flooded.

Flash Flood, Pratt

When
August 29, 10:35 PM CST to 11:55 PM CST
Where
Pratt County, Pratt
Reported by
LAW ENFORCEMENT
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Minor flooding in spots was reported.

Flash Flood, Pratt

When
August 30, 12:28 AM CST to 1:30 AM CST
Where
Pratt County, Pratt
Reported by
LAW ENFORCEMENT
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Water was flowing into a house in a low spot of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333605, 5333226, 5333227, 5333228, 5333229, 5333230, 5333231, 5333232, 5333233, 5333234, 5333235, 5333307.